During chemo, some taxol went directly under my skin on the back of my hand. Can anything be done for the pain?

1 answer | Last updated: Dec 01, 2016
Glorygyrl asked...

During chem 3 wks ago, the needle came out of vein right at end of treatment and some taxol went directly under the skin on back of my hand. I have been in a lot of pain since then and doctors don't seem to know what to tell me. There is no infection, redness and swelling are gone, but aching and pain are intense. Can anyone give me any anwers?


Expert Answers

Andrew Putnam, M.D. is a Palliative Care physician at Smilow Cancer Center at Yale New Haven Hospital and Yale University.

Chemotherapies are generally toxic to normal human cells as well as to cancer cells and so it is not a surprise that the leak of some Taxol (paclitaxel) could cause a great deal of pain.  Paclitaxel is an irritant drug.  It will cause irritation to the skin and other tissues if it leaks. 

Other drugs, called vesicant drugs cause more severe reactions and are known to kill off local tissue if they leak. Over time, paclitaxel as a treatment is also known to cause peripheral neuropathy (pain in hands and/or feet) even if it stays in the vein. 

There is no consensus as to the best way to treat paclitaxel when it leaks.  There does not appear to be an antidote.  Some recommend heat while others ay cold. There is at least one report that suggests that neither cold nor heat helps with a paclitaxel extravasation (drug leaking into tissues not in a vein).

If the pain continues, then it may mean that the leak has affected some of the nerves in the area, which are generating neuropathic pain due to injury to those nerves.  Since there seems to be no signs of inflammation or other injury, if the pain continues and is not receding, it might be reasonable to treat the pain with the pain medications used for neuropathy in general; ask your oncologist to recommend these if she hasn't already.

It is hard to know what to do to protect against this type of pain, except to ask the nurse to be especially careful with the line because you know that leakage can be painful.  There is little choice in the mode of delivery of the chemotherapy, as few of the medications have the choice of either PO or IV.  A central line can help to minimize the possibility of a leak.